Sulfonylureas are widely used for type 2 diabetes mellitus, but these medications carry a risk of hypoglycemia. Drug–drug interactions that inhibit sulfonylurea metabolism and thus increase systemic exposure can cause unintentional sulfonylurea toxicity.
A 56-year-old man presented with severe, recurrent hypoglycemia. He had a history of type 2 diabetes mellitus and was taking the sulfonylurea gliclazide with no prior episodes of hypoglycemia. The onset of his hypoglycemia occurred within days after starting voriconazole and subsequently fluconazole for a fungal pneumonia. Unintentional sulfonylurea toxicity developed due to an adverse drug–drug interaction between gliclazide and these antifungals. Azole antifungals inhibit the metabolism of sulfonylureas resulting in increased systemic exposure and consequent toxicity. After the diagnosis of sulfonylurea toxicity was recognized, the patient was treated initially with dextrose and then administered octreotide to prevent recurrent hypoglycemia. He was successfully managed, his hypoglycemic episodes resolved, and his medications were adjusted to avoid any further adverse interactions.
Adverse drug–drug interactions continue to pose challenges to clinicians. Both individual vigilance and system wide strategies are needed to prevent and mitigate consequences. This case highlights an important drug–drug interaction and reviews the presentation, management and antidotal therapy of sulfonylurea toxicity.